Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


SUPPRESION OF BONE MARROW
Oct 23, 2008

HELLO DR FRANSCINO, I AM CURRENTLY TAKING COMBIVIR AND SUSTIVA. HAVE BEEN SINCE NOV 2007 WHEN I WAS FIRST DIAGNOSED. MY QUESTION IS THAT DOES THE MED COMBIVIR HAS ANYTHING TO DO WITH MY WBC AND RBC BEING LOW. MY DR INSISTS ON DOING ANOTHER BONE MARROW ON ME AFTER THE FIRST RESULT CAME BACK NEGATIVE OF ANY OTHER ABNORMALITIES. I TOLD HIM THAT I REALLY DO BELIEVE THAT THE COMBIVIR WHICH HAS THE AZT IN IT IS THE CAUSE OF THE LOW COUNTS THAT I KEEP HAVING. I AM CONSTANTLY STICKING MYSELF WITH NEUPOGEN TO KEEP MY WBC'S UP. I AM REALLY TIRED OF THAT. I READ UP ON SOME OTHER MEDS THAT ARE SIMILAR TO COMBIVIR AND SUSTIVA WHICH IS THE ONE A DAY REGIMEN ATRIPLA. DO YOU THINK THAT THIS PARTICULAR MED WOULD MAYBE REDUCE MY CHANCES OF BONE MARROW SUPRESSON? THE OTHER PROBLEM THAT I HAVE IS THAT I ASKED MY DR IF HE COULD SWITCH MY MED TO ATRIPLA AND HE DID BUT, THE PHARMACY WHERE I GET MY MEDS FROM WHICH IS WHERE I WORK IN A LOCAL HOSP WHERE I LIVE DOSEN'T COVER IT. THEY CLAIM THAT THEY ONLY COVER THE COMBIVIR AND SUSTIVA. CAN YOU GIVE ME SOME SUGGESTIONS OF WHERE I CAN GET SOME ASSISTANCE FROM MAYBE THROUGH THE STATE? I DO RESIDE IN THE STATE OF NJ. THANKS FOR ANY ADVICE THAT YOU CAN GIVE ME.

Response from Dr. Frascino

Hello,

Your story points out just how absurd our current health care system really is!

First off, yes, it is possible the AZT component of your Combivir could be suppressing your bone marrow. Any HIV specialist should be well aware of that. That an insurance plan would cover bone marrow biopsies and neupogen, but balk at covering Atripla boggles the mind. Your HIV specialist should be able to help you with this problem. He could contact the insurance company and explain why a medication switch is being recommended. If your HIV specialist (who should have had you off AZT long ago in my opinion) is unable or unwilling to help, I'd suggest you consider getting a second opinion from a more competent and compassionate HIV specialist. To find a certified HIV specialist in your area, check the American Academy of HIV Medicine's Web site at www.aahivm.org. They have a roster of HIV physician specialists listed by locale.

Good luck!

Dr. Bob


Previous
Travel restrictions
Next
what does my cd4 count tell?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement